Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Bismarck, ND

June 6, 2012Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2012, 4:41 PM MDT for Grant County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2012, 4:41 PM MDT (22:41 UTC)
Expired
Jun 6, 2012, 5:15 PM MDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:54 PM MDTHAIL 1Carson, NDHAIL ONGOING FOR 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WUUS53 KBIS 062241
SVRBIS
NDC037-062315-
/O.NEW.KBIS.SV.W.0030.120606T2241Z-120606T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM MDT WED JUN 6 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 515 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF CARSON TO
  LEITH...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4659 10174 4659 10147 4633 10152 4637 10177
TIME...MOT...LOC 2241Z 197DEG 22KT 4660 10158 4642 10160
WIND...HAIL 60MPH 1.00IN

$$

AYD
2 follow-up statements
473 
WWUS53 KBIS 062249
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT WED JUN 6 2012

NDC037-062315-
/O.CON.KBIS.SV.W.0030.000000T0000Z-120606T2315Z/
GRANT ND-
449 PM MDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT
COUNTY UNTIL 515 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF CARSON TO
LEITH...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4659 10174 4659 10147 4633 10152 4637 10177
TIME...MOT...LOC 2249Z 201DEG 12KT 4656 10158 4641 10162
WIND...HAIL 60MPH 1.50IN

$$

AYD
917 
WWUS53 KBIS 062305
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT WED JUN 6 2012

NDC037-062315-
/O.CON.KBIS.SV.W.0030.000000T0000Z-120606T2315Z/
GRANT ND-
505 PM MDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT
COUNTY UNTIL 515 PM MDT...

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF CARSON TO
CARSON...MOVING NORTHEAST AT 10 MPH.

IN ADDITION...AT 503 PM MDT...ONE INCH HAIL WAS REPORTED IN CARSON 
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4659 10174 4659 10147 4633 10152 4637 10177
TIME...MOT...LOC 2305Z 209DEG 9KT 4656 10155 4641 10160
WIND...HAIL 60MPH 1.50IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:11 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 6, 1:11 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT WED JUN 6 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SHARP RIDGE OVER NORTH CENTRAL COUNTIES WITH MID LEVEL LOW EDGING
SLOWLY EAST INTO THE RIDGE. SURFACE LOW FROM LEE OF CANADIAN
ROCKIES TO BLACK HILLS EDGING SLOWLY NORTHEAST. SOME CONVECTION
DEVELOPING IN A LINE FROM SASKATCHEWAN AND MANITOBA BORDER SOUTH
TO KABR AND ANOTHER LINE EAST OF KRAP. CONVECTION SHOULD CONTINUE
TO INCREASE AS COMBINATION OF INSTABILITY...SURFACE BOUNDARIES AND
WEAK UPPER LEVEL SUPPORT TRIGGER THUNDER. TEMPERATURES SLIGHTLY
COOLER AS FRONTAL SYSTEM MOVES THROUGH AND MORE CLOUDS LIMIT
HEATING.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...

HIGHLIGHTS OF THE LONG TERM ARE CENTERED UPON THE POTENTIAL FOR
SEVERE CONVECTION FRIDAY NIGHT THROUGH SATURDAY...FOLLOWED BY A COOL
DOWN TO SLIGHTLY BELOW NORMAL TEMPERATURES.

ON FRIDAY...LEE CYCLOGENESIS COMMENCES ACROSS SOUTH CENTRAL
MONTANA...WITH A WARM FRONT PROPAGATING INTO NORTHERN SOUTH
DAKOTA...PERHAPS ENTERING THE FAR SOUTHWESTERN PORTIONS OF NORTH
DAKOTA BY THE LATE AFTERNOON. THE GREATEST INSTABILITY SHOULD REMAIN
ACROSS SOUTH DAKOTA....AND CONFINED SLIGHT CHANCE POPS TO NEAR
THE SOUTH DAKOTA BORDER. FOR FRIDAY NIGHT...MORE WIDESPREAD ELEVATED
CONVECTIVE DEVELOPMENT IS POSSIBLE AS THE LOW LEVEL JET INCREASES
AHEAD OF THE DEEPENING SURFACE LOW. ELEVATED CAPE VALUES IN EXCESS
OF 1000 J/KG AND DEEP LAYER SHEAR OF 30+ KTS SUPPORTS THE POTENTIAL
FOR A FEW THUNDERSTORMS POSSIBLY BECOMING SEVERE FRIDAY NIGHT WITH
LARGE HAIL BEING THE MAIN THREAT.

ON SATURDAY...THE SURFACE LOW PROPAGATES INTO THE CENTRAL DAKOTAS
DURING THE AFTERNOON...WITH A POSSIBLE TRIPLE POINT ACROSS SOUTH
CENTRAL NORTH DAKOTA WITH AN OCCLUDED FRONT ARCHING THROUGH THE
NORTHWEST. SURFACE DEWPOINTS IN THE MID TO UPPER 60S SHOULD BE IN
PLACE ACROSS MUCH OF CENTRAL NORTH DAKOTA SATURDAY
AFTERNOON...YIELDING ML CAPE VALUES OF 2000-3000 J/KG AND DEEP LAYER
SHEAR VALUES OF 30-40 KTS SUPPORTIVE OF POTENTIALLY HIGH END SEVERE
CONVECTION. HOWEVER...SURFACE BASED CONVECTIVE DEVELOPMENT MAY
REMAIN DELAYED UNTIL EARLY EVENING WHEN GREATER UPPER LEVEL FORCING
AND LOW LEVEL CONVERGENCE WITH THE BEGINNINGS OF THE LOW LEVEL JET
ARE ABLE TO OVERCOME THE WARM MID LEVEL TEMPERATURES. SOME ELEVATED
STORMS MAY REMAIN ONGOING ACROSS THE NORTH THROUGHOUT THE DAY WHERE
WARM AIR ADVECTION IS MAXIMIZED.

THE STRONG UPPER LEVEL LOW PROPAGATES ACROSS THE AREA ON SUNDAY WITH
SHOWERS AND THUNDERSTORMS EXPECTED WITH THE COOL TEMPERATURES ALOFT.
THE LOW THEN PROPAGATES INTO ONTARIO BY TUESDAY...WITH ZONAL FLOW
THEREAFTER. HIGH TEMPERATURES SUNDAY INTO EARLY NEXT WEEK SHOULD
TREND SLIGHTLY BELOW NORMAL IN THE UPPER 60S TO LOWER 70S GIVEN THE
PASSAGE OF THE DEEP UPPER LEVEL LOW.

&&

.AVIATION...AS OF 1900 UTC...A LINE OF THUNDERSTORMS WAS ONGOING ACROSS
CENTRAL NORTH DAKOTA ALONG A WARM FRONT...AND WILL LIKELY IMPACT
KJMS BETWEEN 19 AND 21 UTC. AT THE SAME TIME A COLD FRONT HAS
ENTERED WESTERN NORTH DAKOTA...HAVING ALREADY PASSED THROUGH KDIK.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON
BETWEEN THE TWO AFOREMENTIONED FRONTS...ESPECIALLY ACROSS CENTRAL
NORTH DAKOTA AFTER 21 UTC. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE. DO BELIEVE THAT THE OVERALL THUNDERSTORM ACTIVITY SHOULD
END AND HOUR OR TWO AFTER SUNSET...HOWEVER...UNCERTAINTY REMAINS
AS TO WHETHER STORMS WILL BE ABLE TO PERSIST LONGER THROUGH NIGHT.
ADDITIONAL THUNDERSTORMS WILL BEGIN TO IMPACT WESTERN NORTH DAKOTA
AFTER 12 UTC ON THURSDAY...WITH THUNDERSTORMS SPREADING INTO THE
CENTRAL PORTIONS OF THE STATE THROUGH THE DAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....AYD
AVIATION...AYD
Hazardous weather outlook, Jun 6, 1:17 PM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
217 PM CDT WED JUN 6 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
217 PM CDT WED JUN 6 2012 /117 PM MDT WED JUN 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA ON FRIDAY NIGHT. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA DURING THE
EVENING. ADDITIONAL...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON SUNDAY ACROSS THE AREA...HOWEVER...NO SEVERE WEATHER IS
ANTICIPATED. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 6, 4:26 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             14 SSW BEULAH           47.08N 101.89W
06/06/2012  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

            LOTS OF NICKELS. LARGEST STONE WAS QUARTER SIZE. HAIL
            LASTED TWO MINUTES.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:04 PM MDTSevere Thunderstorm WarningBISMercer, Oliver56 min
Jun 6, 4:14 PM MDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 6, 4:45 PM MDTAreal Flood AdvisoryBISGrant, Morton2 hr
Jun 6, 5:10 PM MDTAreal Flood AdvisoryBISGrant115 min
Jun 6, 5:13 PM MDTSevere Thunderstorm WarningBISGrant, Morton48 min
Jun 6, 5:53 PM MDTAreal Flood AdvisoryBISGrant117 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.